Nevada, 2018

Tornado in Nevada, May 22, 2018

May 22, 2018 · NWS LKN · 1 event in 1 county or zone

A closed low meandering across northern Nevada on May 22nd, 2018 prodcued weak showers and thunderstorms. One of the stronger thunderstorms produced a weak tornado across northern Elko County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A closed low meandering across northern Nevada on May 22nd, 2018 prodcued weak showers and thunderstorms. One of the stronger thunderstorms produced a weak tornado across northern Elko County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 22, 1:27 AM PST, 10 hours 33 minutes earlier.

Area forecast discussion, May 22, 1:27 AM PST, 10 hours 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
227 AM PDT Tue May 22 2018

.SYNOPSIS...Low pressure will continue to produce scattered
showers as well as afternoon and evening thunderstorms through
Wednesday. Some storms will be accompanied by heavy downpours,
small hail, and gusty winds. A brief break may occur on Thursday
though an active pattern looks to return for the Memorial Day
weekend.

&&

.SHORT TERM...Today through Wednesday.

A few showers are leftover early this morning, but most of the
activity has diminished. Water vapor imagery clearly showing a
closed low off of the southern California/southern Nevada border.
This low will make a path NNE through Nevada today. With so much
moisture already present and dewpoints around 50 degrees today, it
wont take much heat to set off showers and thunderstorms later
this morning as heating will quickly destabilize the atmosphere
with the cold pool moving overhead. RAP soundings indicating CAPE
around 1000 J/kg and lifted indices around -4. Moist column would
favor heavier showers over strong downdrafts (DCAPE only around
300 J/kg), though gusty winds can still be expected with any drier
thunderstorm. PW anomolies are still high, around 2.5 to 3 SD.
Steering winds of 15 to 20 knots should prevent training of storms
and flooding issues, though localized flooding could occur with a
heavier shower. Small hail will also be a threat with the low
center over the area. All this to say that another active day is
on tap. Highs will be in the mid 60's to the lower 70's.

Shower and thunderstorm activity expected to decrease tonight as
has been the case this past week.

More showers and thunderstorms expected for Wednesday afternoon,
likely to be not as widespread as today and geared more towards
northern Nevada, though some activity will still be present in
central parts of the state. Highs will be a bit warmer mainly in
the 70's.

.LONG TERM...Wednesday night through Tuesday. Brief ridging in
this active weather pattern will yield a bit of reprieve from
widespread showers and thunderstorms Wednesday night into
Thursday for much of the state. The exception being Humboldt
county where another round of convective activity associated with
another approaching mid-level low is expected to persist Thursday.
A considerable change from a drier forecast Friday and Saturday
as a dynamic low moves into CA and NV region. Large scale ascent,
ample instability and substantial shear (50-60 knots) associated
with this next disturbance could bring severe thunderstorms back
into the picture from a corridor from NW Nye county to Humboldt
county Friday as well as gusty south winds ahead of the cold
front. 0-6 km shear decreases somewhat Saturday across the state
but operational models are in good agreement in a swath of
enhanced convection across central and north-central NV. This next
low could become blocked from making eastward progress into
Monday so shower and thunderstorm chances continue into early next
week.

.AVIATION...A storm system across central NV and daytime heating
will result in afternoon shower and thunderstorms across Nevada.
Convection should increase around 1800Z with erratic, gusty
winds, reduced VIS and small hail will being the primary threat
with the heavier thunderstorms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/93/93
Hazardous weather outlook, May 22, 1:30 AM PST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
230 AM PDT Tue May 22 2018

NVZ030-031-033>041-230930-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
230 AM PDT Tue May 22 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected once
again this afternoon and evening. Stronger storms are possible
with locally moderate to heavy rain, small hail, and strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Afternoon and evening showers and thunderstorms are expected on
Wednesday.

A brief break may occur on Thursday, though an active pattern
looks to return for the Memorial Day weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

CS

In the hours before

Special weather statement, May 22, 10:26 AM PST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Elko NV
1126 AM PDT TUE MAY 22 2018

NVZ031-221915-
Northern Elko County NV-
1126 AM PDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 1215 PM
PDT...

At 1126 AM PDT, Doppler radar was tracking a strong thunderstorm 30
miles north of Montello, moving west at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Elko
County.

LAT...LON 4157 11423 4184 11418 4182 11404 4155 11404
TIME...MOT...LOC 1826Z 104DEG 7KT 4169 11403

99
Special weather statement, May 22, 11:24 AM PST, 36 minutes before
Special Weather Statement
National Weather Service Elko NV
1224 PM PDT TUE MAY 22 2018

NVZ031-036-222015-
Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
1224 PM PDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELKO AND
NORTHWESTERN EUREKA COUNTIES UNTIL 115 PM PDT...

At 1224 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Dunphy, moving south at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
North Area Mine.

LAT...LON 4109 11646 4104 11623 4084 11626 4092 11659
TIME...MOT...LOC 1924Z 015DEG 6KT 4100 11637

99

The radar

The Elko radar (KLRX), 133 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elko

When
May 22, 12:00 PM PST to 12:01 PM PST
Where
Elko County, 5.08 mi SSE of Patsville
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
41.730, -115.920

The public provided a video showing what appears to be a well developed funnel cloud with a small dust whirl at the base. The tornado was estimated at an elevation around 6500 feet to 7000 feet. Location was estimated based on radar. Due to the remote location of the tornado, no damage was observed or surveyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyThe tornado archive for Nevada, 2018Warnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751578.